Inhaled corticosteroids raise risk of diabetes onset and progression

Inhaled corticosteroids may raise a person's risk of developing diabetes by as much as 64% when high doses are used, according to a study recently published in The American Journal of Medicine.

In a cohort of 388,584 persons identified in Quebec health insurance databases over a recent 15-year period, 30,167 of the subjects developed diabetes over 5.5 years of follow-up. Current use of inhaled corticosteroids was associated with a 34% increase in diabetes (defined as initiation of antidiabetic medications) and a 34% increase in progression to insulin use from oral hypoglycemic agents among people already being treated for diabetes (“diabetes progression”). At the highest doses of inhaled corticosteroids (equivalent to fluticasone 1,000 µg/day or more), the risk of diabetes onset rose by 64% and diabetes progression by 54%.

“In patients with respiratory disease, inhaled-corticosteroid use is associated with modest increases in the risks of diabetes onset and diabetes progression,” affirmed investigators. “The risks are more pronounced at the higher doses currently prescribed in the treatment of chronic obstructive pulmonary disease [COPD].”

The increase in diabetes onset is of concern because diabetes-related complications become more likely with disease duration. With systemic corticosteroids already clearly associated with insulin resistance and hyperglycemia, the idea that inhaled corticosteroids—especially at high doses—might result in hyperglycemia and the earlier need for or intensification of diabetes therapy is not surprising, state the authors.

Inhaled corticosteroids are very effective in the treatment of asthma, but they now are also being used by more than 70% of COPD patients, despite their questionable effectiveness for that disease. Researchers advise that clinicians assess recipients of high-dose inhaled corticosteroids for possible hyperglycemia, and only use the treatment in situations in which its benefits are clear.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Web Exclusives

Sign Up for Free e-newsletters